Iowa, 2018

Winter Storm in Iowa, April 3 to 4, 2018

April 3 to 4, 2018 · NWS DMX · 7 events in 7 counties and zones

A surface low pressure system ejected off of the Rockies and into SE Colorado late on April 2nd and began an eastward track across southern Kansas and central Missouri. With Iowa firmly north of the surface low, concerns revolved around cold air and snowfall potential with the deformation band on the back side of the surface low followed by a quick hitting shortwave.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low pressure system ejected off of the Rockies and into SE Colorado late on April 2nd and began an eastward track across southern Kansas and central Missouri. With Iowa firmly north of the surface low, concerns revolved around cold air and snowfall potential with the deformation band on the back side of the surface low followed by a quick hitting shortwave. As the event unfolded throughout April 3rd, northern Iowa found itself within the best environment to see periods of heavy snowfall. By the end of the event, a few spots in northern Iowa saw up to around 8 inches of heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 3:12 AM CST, 48 minutes earlier.

Area forecast discussion, Apr 3, 3:12 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
412 AM CDT Tue Apr 3 2018

.SHORT TERM.../Today through Tonight/
Issued at 412 AM CDT Tue Apr 3 2018

An intense PV anomaly continues to progress east across Wyoming
and into western South Dakota and Nebraska early this morning. The
associated surface low pressure is currently over south central
Kansas with a warm front extending east into central Missouri.
Iowa remains in the cold sector with winds beginning to become
northeasterly as the low approaches. Areas of fog and drizzle over
central and southern Iowa where the low levels have saturated.
Some trace amounts of ice accumulations on elevated surfaces where
temperatures are hovering around freezing otherwise any icing on
roadways thus far have been limited to far southwest Iowa where
some snow occurred on Saturday. A band of snow has developed over
northwest Iowa in response to some theta-e advection in addition
to the initial kinematic forcing arriving ahead of the upper level
PV anomaly. This band is oriented to clip the far northwest
forecast area. Visibilities in snowfall within the heaviest
portion of that band have been in the one quarter to three
quarters mile range.

The previous snowfall forecast is generally on track though maybe
a slight shift to the north with the heaviest amounts near the
Iowa/Minnesota border and northward. Have reduced snow ratios
especially this afternoon due to wind fragmentation once the
northwest winds increase. Still expecting 4 to 6 inches in the
warning area with locally 7 inches possible. The 2 to 4 inch line
will mainly be between the Highway 3 and Highway 20 corridor with
the 2 inch line angling toward Carroll and Denison. Still expect
strong and gusty winds this afternoon with gusts over 40 mph
possible. For this reason, added Crawford and Carroll counties to
the Winter Weather Advisory with the potential for 2 inches of
snow then subsequent blowing snow. As alluded to yesterday, the
heaviest snowfall rates will not coincide with the strongest winds
which should prevent blizzard conditions but something to watch
yet this afternoon over the north.

A bit more tricky forecast south. There will be the initial
drizzle and localized ice this morning followed by the potential
for convective snow showers or horizontal convective rolls this
afternoon with some modest instability developing. Currently
forecast has less than an inch of snow through this area. Have
added a Wind Advisory south of the winter headlines and along and
west of Interstate 35. It is possible that this area would need to
be transitioned to winter headlines if the snow showers become
more vigorous than currently forecast. Localized higher wind gusts
would accompany and snow showers and could cause brief periods
with visibilities less than one quarter mile.

The precipitation will gradually end this evening followed by
cold conditions as skies clear. Overnight lows in the single
digits are expected north along with wind chill values of 5 to 10
below zero by morning.

.LONG TERM.../Wednesday through Monday/
Issued at 412 AM CDT Tue Apr 3 2018

At 500 mb, Iowa will remain beneath fairly uneventful west
northwesterly flow aloft through Saturday night. A shortwave
impulse moving through this flow will cross Iowa around Friday,
pushing a pronounced cold front through with it. We may see some
sprinkles or flurries ahead of the front, late Wednesday night
into Friday morning, but low-level dry air will significantly
limit this potential and the official forecast remains dry at
this time. Any light precipitation that may occur would likely be
localized and of no impact. On Thursday our southern counties
could see decent warming with temperatures rebounding into the
lower 50s, but the frontal boundary will then surge through in the
afternoon and evening. As the primary 500 mb vorticity maximum
swings across the region on Friday it will push a broad swath of
light precipitation southward over the High Plains and toward
Kansas and Missouri, scraping our southwest counties with some
light snow around Friday morning. However, at this time it appears
any accumulation in this area would be light, likely an inch or
less. Overall Wednesday through Saturday will be cool and dry,
excepting the modest warming in the south on Thursday and the
light snow chances in the southwest early Friday.

On Saturday a pronounced 500 mb trough will push ashore over the
Pacific U.S. coast, and subsequently will move quite
progressively eastward toward the central U.S. The GFS/EC/GEM are
fairly consistent in their depiction of the sharp mid-level trough
and associated vorticity digging a bit as the system emerges from
the Rockies, and moving over Iowa on Sunday into Sunday night,
with the proverbial comma head of vorticity drifting over on
Monday. In this scenario we will likely see a broad but
progressive swath of precipitation moving west to east across most
or all of Iowa on Sunday into Sunday night, then lighter
precipitation affecting at least the northeast half of the state
on Monday. This will keep things cloudy and cool during that time
frame, with precipitation type still in question. It appears
probable that the bulk of the QPF, with the leading wave on
Sunday, will fall as rain across at least the southern half of the
CWA, but may be snow or mixed with snow at times in the north.
Then on Sunday night into Monday morning as temperatures cool both
in the lower levels and aloft, we should see a switch to snow.
All in all this will make for a cold and gloomy couple of days,
and we could see some snow impacts at times in our northern and
northeastern counties, but confidence in thermal fields is not
inspiring at this range. Finally, and this is well beyond the
current 7-day forecast range, but in the interests of optimism it
should be noted that the far extended model solutions for the
steering pattern unanimously depict weak ridging moving over the
Midwest in the latter part of next week, giving us hope for some
degree of Springlike warming before mid- April.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday evening/
Issued at 1202 AM CDT Tue Apr 3 2018

CIGS down to LIFR at most sites and will be for much of the
forecast period. Snow to move into the north late tonight and
continue through the forecast period. Drizzle to freezing drizzle
expected tonight with little icing expected except on elevated
surfaces. Winds to become northwest Tuesday afternoon and
increase to become very gusty late Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
for IAZ046>048-057>060-070>073-081>083-092>094.

Winter Storm Warning until 1 AM CDT Wednesday for IAZ004>007-
015>017.

Winter Weather Advisory until 1 AM CDT Wednesday for IAZ023>028-
033>039-044-045.

&&

SHORT TERM...Donavon
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Apr 3, 3:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
431 AM CDT Tue Apr 3 2018

IAZ004>007-015>017-041100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
431 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A winter storm warning is in effect through this evening. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ023>028-033>039-044-045-041100-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-
431 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A winter weather advisory is in effect through this evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ046>048-057>060-070>073-081>083-092>094-041100-
Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
431 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A wind advisory is in effect this afternoon and evening. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ049-050-061-062-074-075-084>086-095>097-041100-
Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
431 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Northwest winds of 20 to 25 mph with higher gusts are forecast
by late in the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
April 3, 4:00 AM CST to April 4, 12:00 AM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
April 3, 4:00 AM CST to April 4, 12:00 AM CST
Where
Palo Alto forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
April 3, 4:00 AM CST to April 4, 12:00 AM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
April 3, 5:00 AM CST to April 4, 12:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
April 3, 5:00 AM CST to April 4, 12:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
April 3, 6:00 AM CST to April 4, 12:00 AM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
April 3, 6:00 AM CST to April 4, 12:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748509, 748510, 748511, 748512, 748513, 748514, 751409.